Case Studies

Pharmacy Times, Volume 0, 0

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.

CASE ONE

GF, a 32-year-old male witha history of seizures, entersthe examination room of thephysician?s office with theassistance of his wife. Hiswife informs the physicianthat GF has become increasinglylethargic, confused, anddizzy over the past 48 hours.When GF had difficulty walkingand complained of visual disturbances this morning, hiswife decided it was time to bring him to the physician?soffice.

Noticing that GF is currently taking carbamazepine tocontrol his seizures, the physician is concerned that hissymptoms may be due to an elevated carbamazepine level.He orders a drug level to be sent immediately to the lab. Ashe finishes his examination of GF, the nurse returns with thecarbamazepine level which was reported as 18 mcg/mL.

The physician explains to GF and his wife that the levelsare elevated. He notices that his carbamazepine levels historicallyhave been very stable?around 8 mcg/mL. GFdenies taking any extra doses. The physician inquires if GFhas been sick lately or has started taking any new medications,including any OTC products. GF?s wife mentions thathe started taking an antibiotic for a respiratory infection 3days earlier. When the physician asks if the wife can rememberthe name of the antibiotic, she apologizes that she canonly remember that the name ended in ?mycin.?

Should the physician suspect that GF?s current antiobiotictherapy is contributing to his elevated levels and symptomsof toxicity?

CASE TWO

TH, a 35-year-old female,goes to the pharmacy shortlyafter being released from thelocal hospital. She presenteda prescription for a lowmolecular-weight heparin tothe pharmacist, saying thatshe would like this filled whileshe looks for a box of condoms.She explains that, the previous week, she had presentedto her physician?s office with a complaint of a red,swollen, and painful leg. After a thorough work-up, the physiciandetermined that TH had a deep vein thrombosis.

When TH returns to the counter for her prescription, shecomments to the pharmacist that the condoms are only temporaryand that she has every intention of restarting her birthcontrol as soon as she visits her physician later that week.She explains that the physician suspected that a contributingcause of TH?s clot was her smoking. Upon discharge, thephysician had informed TH that he would not be renewing herbirth control tablets in light of her blood clot and her continuedsmoking. TH explains that she does not believe thatsmoking played a role. ?It was just a fluke and could have happenedto anyone. I didn?t stop smoking when he told me towhen I started on the pill, so I sure am not going to do it now.?

TH asked the pharmacist what other options are availablefor birth control. ?My husband and I are not going to want touse condoms forever. How about those patches or thatring? Can I use one of those since I wouldn?t actually beingesting it??

ANSWERS

CASE ONE:

Yes, the physician should be concerned about GF?s current antibiotic therapy. Macrolide antibiotics (?mycins?) caninhibit the hepatic metabolism of carbamazepine, leading to increased carbamazepine levels and toxic effects. The physician should consider loweringthe carbamazepine dose until the antibiotic therapy is completed or switching to an alternate antibiotic.

CASE TWO:

Most prescription contraceptivescontain an estrogen and a progestin. The risk of thromboembolism associated with contraceptives is due to the estrogen component, ratherthan the progestin. Despite TH?s desire to continue smoking, it is associated with an increased risk, especially in women aged 35 and over. In the searchfor an alternative, TH should avoid any products that contain an estrogen. The patch (Ortho Evra) and the ring (NuvaRing) also contain estrogens.Although the product is not ingested, women using the patch are exposed to 60% more estrogen than those on the pill. Nonhormonal alternatives thatTH might discuss with her physician include the diaphragm, cervical cap, or intrauterine device. She also could discuss the use of the mini-pill whichcontains only progestin, although unwanted pregnancies are 3 to 5 times more likely with progestin-only products than combination products.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}